Hail, Saline
- When
- June 1, 10:39 AM CST
- Where
- Saline County, 0.87 mi NW of Tobias
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.430, -97.340
Isolated severe thunderstorms developed in south central Nebraska on the nose of an instability axis that spread north and northeast out of Kansas. One thunderstorm dropped golf ball-size hail near Tobias before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated severe thunderstorms developed in south central Nebraska on the nose of an instability axis that spread north and northeast out of Kansas. One thunderstorm dropped golf ball-size hail near Tobias before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 2:21 AM CST, 8 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 321 AM CDT TUE JUN 1 2010 .DISCUSSION... SUBTLE BUT ACTIVE PATTERN WILL BRING INTERMITTENT PRECIP CHANCES FOR THE NEXT SEVERAL DAYS...INCLUDING THE POTENTIAL FOR SEVERE TSRA. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES WSWLY FLOW ACROSS THE CONUS...WITH SEVERAL WEAK EMBEDDED SHORTWAVES...INCLUDING ONE NEAR THE UT/CO BORDER AND ANOTHER IN NV. UPPER-LEVEL JET EXTENDED FROM MT/DAKOTAS NEWD TOWARD ERN QB. 850MB LOW WAS CENTERED IN THE ROCKIES...WITH WEAK SRLY FLOW AT 00Z IN THE PLAINS THAT HAS INCREASED OVERNIGHT. 850MB MOISTURE AXIS AT 00Z EXTENDED FROM THE KS/OK/TX HIGH PLAINS EWD THROUGH KS/MO AND TOWARD THE SERN CONUS...WITH MOISTURE ADVECTION INTO NEB. HIGHER 700-500MB LAPSE RATES WERE SPREADING INTO THE HIGH PLAINS FROM THE ROCKIES. SFC LOW AT 07Z WAS CENTERED IN SERN CO...WITH TSRA DEVELOPING IN WRN KS. MAIN FORECAST CONCERN LIES IN CONVECTIVE EVOLUTION TODAY AND TONIGHT...ALONG WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN. MORNING TSRA CURRENTLY DEVELOPING IN WRN KS SHOULD SPREAD EWD INTO CNTRL/SERN NEB THROUGH THE MRNG. HIGH-RES MODELS INDICATE CONVECTION PERSISTING THROUGH THE MRNG...THOUGH WEAKENING BY LATE MRNG/EARLY AFTN BEFORE REDEVELOPING LATER TODAY. MAIN CONVECTIVE CONCERN IS LATE AFTN THROUGH THE EVNG AS THE SFC FRONTAL BOUNDARY SLIPS INTO ERN NEB/WRN IA. INSTABILITY WILL INCREASE IN ERN NEB/WRN IA THROUGH THE DAY AS TEMPS RISE WELL INTO THE 80S AND MOISTURE INCREASES...THOUGH LOCAL MODIFICATION OF INSTABILITY IS POSSIBLE IN WAKE OF CONVECTION EARLIER IN THE DAY. 0-6KM BULK SHEAR IS PROGGED TO BE AROUND 50KT+ ACROSS THE AREA...CERTAINLY AMPLE FOR SUPERCELLS...WITH ORIENTATION AT AN ANGLE TO THE FRONT INDICATING DISCRETE CELLS AT LEAST FOR A WHILE INTO THE EVNG BEFORE STORMS GROW UPSCALE INTO AN MCS. PROGGED 0-1KM SHEAR AROUND 10-20KT IS NOT EXCEEDINGLY STRONG BUT WOULD BE ENOUGH TO PRESENT A THREAT FOR TORS WITH SUPERCELLS THAT DO DEVELOP. OTHERWISE...MAIN THREAT WOULD BE LARGE HAIL EARLIER IN THE STORM LIFECYCLES...WITH AN INCREASING WIND THREAT AS MCS DEVELOPS LATER IN THE EVENING. SOME CONCERN ABOUT CAP STRENGTH TO CONSIDER AS 10C 700MB TEMPS SPREAD INTO ERN NEB...WHICH COULD MAKE CONVECTIVE INITIATION TOUGHER UNTIL THE FRONT ARRIVES. MUCH OF THE CONVECTIVE EVOLUTION TODAY WILL DEPEND ON EARLY-DAY CONVECTION...INCLUDING THE PLACEMENT OF ANY OUTFLOW BOUNDARIES AND SMALL-SCALE STABILIZATION OF AN OTHERWISE UNSTABLE ENVIRONMENT...AND THAT LEAVES UNCERTAINTY TO THE DEGREE OF THREAT TODAY. WAS CONFIDENT ENOUGH TO INCREASE POPS IN THE ERN CWA ALONG THE FRONT...WITH A GOOD CHANCE OF SEVERE TSRA THROUGH THE AFTN/EVNG. PRECIPITABLE WATERS UP TO ABOUT 1.5 INCHES ALSO INDICATE HEAVY RAIN WILL BE POSSIBLE...BUT LIKELIHOOD THAT HEAVY RAIN LINGERS OVER ANY GIVEN LOCATION FOR A LONG TIME DECREASES AS MCS PROPAGATES OUT OF THE CWA AND PUSHES THE FRONT THROUGH THE AREA. FOR NOW...HAVE NO REASON TO SUSPECT THAT THIS EVENT WILL BRING ANY MORE OF A HEAVY RAIN/FLOODING THREAT THAN ANY OTHERS SO FAR THIS YEAR. FRONT WILL PUSH SWD INTO NRN KS/NRN MO BY WEDNESDAY...WITH ANY LINGERING SHRA/TSRA LIKELY ENDING BY EARLY WEDNESDAY. SHORT-LIVED SFC HIGH/MID-LEVEL RIDGE SHOULD PASS THROUGH ON WED...FURTHER QUELLING ANY REMAINING ACTIVITY. KEPT A SCHC TO CHC POP FOR POTENTIAL FOR REDEVELOPMENT ON WED AFTN...BUT THINK BULK OF ACTIVITY SHOULD REMAIN SOUTH AND EAST. RETURN FLOW AGAIN KICKS UP ON WED NT INTO WRN/CNTRL NEB...AND MODELS INDICATE PRECIP ON THE NOSE OF THE LOW-LEVEL JET IN N CNTRL NEB BY 12Z THURS. THINK THAT ACTIVITY SHOULD MAINLY REMAIN WEST...BUT ENOUGH UNCERTAINTY EXISTS TO INCLUDE A SMALL SCHC POP IN THE NWRN CWA LATE WED NT. POTENTIAL FOR CONVECTION RETURNS ON THURS AFTN/EVNG AS ANOTHER WAVE MOVES ACROSS THE NRN PLAINS. CONVECTION LOOKS MOST LIKELY TO DEVELOP IN WRN NEB IN THE LATE AFTN/EVNG HOURS...DEVELOPING EASTWARD OVERNIGHT ON THE NOSE OF THE LOW-LEVEL JET. KEPT PRECIP MENTION OUT DURING THE DAY ON THURS...BUT KEPT CHC IN THE NRN CWA THURS NT. ECMWF KEEPS THE CONVECTION FURTHER NORTH THAN THE GFS...AND HAVE TWEAKED PREVIOUS FCST TO NUDGE POPS NORTHWARD. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 06Z TAFS WARM AND MOIST ADVECTION INCREASING TO THE WEST OF TAF SITES THIS MORNING SHOULD BRING AN INCREASE IN CONVECTION OVER WRN/CENTRAL NEBRASKA BY 01/12Z. HOWEVER...CONFIDENCE OF HOW WIDESPREAD THE COVERAGE WILL ACTUALLY BE IS LOW PLUS WITH POSSIBLE EARLY DAY DIURNAL WEAKENING MADE CHCS OF TSTMS REACHING TAF SITES THIS MORNING TOO LOW TO INCLUDE IN 06Z TAFS. ADDITIONAL DEVELOPMENT LIKELY LATER THIS AFTERNOON AND OVERNIGHT AS A CDFNT SAGS SOUTH OUT OF SD AND A WARM FRONT DVLPS NEAR KS/NEBR BORDER. WITH 06Z TAFS CONFIDENCE OF TIMING AND COVERAGE STILL NOT HIGH ENOUGH TO CARRY TSTM MENTION AND EVENT WAS HANDLED WITH PROB30 -SHRA AND CB TO CLOUD GROUP. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MAYES/CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1137 AM CDT TUE JUN 1 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-020645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1137 AM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING OVER A LARGE PART OF EASTERN NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE. THERE ARE TWO AREAS OF CONCERN THIS AFTERNOON. THE FIRST IS SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA...GENERALLY SOUTH OF A LINE FROM SEWARD TO OMAHA AND COUNCIL BLUFFS. MORNING THUNDERSTORMS IN SOUTH CENTRAL NEBRASKA CONTINUE TO DRIFT EAST INTO AN AIRMASS THAT WILL BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON. LOW LEVEL WINDS WILL ALSO INCREASE DURING THE AFTERNOON PRODUCING AN INCREASE IN SHEAR PROFILES. AND THERE IS A DEVELOPING WARM FRONT IN THE AREA DUE TO CLOUDS AND PRECIPITATION FROM EARLIER AND ONGOING THUNDERSTORMS. ALL THESE PARAMETERS WILL COMBINE TO PRODUCE AN ENHANCED RISK FOR SEVERE THUNDERSTORMS WITH VERY LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. THE EXACT PLACEMENT OF THE WARM FRONT AND THE GREATEST RISK FOR TORNADOES WILL HAVE TO BE DEFINED LATER THIS AFTERNOON AS STORMS DEVELOP AND THE TEMPERATURE DISCONTINUITY/WARM FRONT CAN BE ESTABLISHED. THE SECOND AREA OF CONCERN IS A COLD FRONT DROPPING SOUTHEAST FROM SOUTHERN SOUTH DAKOTA. THIS FRONT WILL DRIFT INTO NORTHEAST NEBRASKA IN THE EARLY AFTERNOON...AND MAKE STEADY PROGRESS TO THE OMAHA AREA BY EARLY EVENING...THEN THROUGH THE REST OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. SEVERE THUNDERSTORMS WERE ONGOING DURING THE MORNING ALONG THIS COLD FRONT...AND WILL CONTINUE THROUGH THE AFTERNOON AND EVENING. AGAIN SUFFICIENT SHEAR AND INSTABILITY WILL BE AVAILABLE FOR LARGE HAIL AND DAMAGING WINDS. THE TORNADO THREAT WILL ALSO INCREASE THROUGH THE AFTERNOON AS LOW LEVEL WINDS INCREASE AND THE FRONT MOVES INTO A MORE MOIST LOW LEVEL ATMOSPHERE ACROSS EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. HERE AGAIN THE MAXIMUM TORNADO THREAT WILL HAVE TO BE DEFINED LATER IN THE AFTERNOON. LOCALLY HEAVY RAIN IS POSSIBLE WITH ANY OF THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING...ESPECIALLY ALONG THE COLD FRONT AS IT DRIFTS SOUTHEAST. MUCH OF THE SEVERE THUNDERSTORM ACTIVITY WILL BE MOVING EAST OF EASTERN NEBRASKA AND SOUTHWEST IOWA SHORTLY AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY NIGHT AND FRIDAY AS ANOTHER WEATHER SYSTEM MOVES ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS A LARGE PART OF THE OUTLOOK AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1115 AM CDT TUE JUN 1 2010 NEZ078-011700- SALINE NE- 1115 AM CDT TUE JUN 1 2010 ...SPECIAL WEATHER STATEMENT FOR SALINE COUNTY UNTIL NOON CDT... AT 1110 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BRUNING...OR 39 MILES SOUTH OF YORK...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IF THE STORM MAINTAINS ITS INTENSITY...THE HAIL COULD BE LARGER AND A WARNING MAY NEED TO BE ISSUED. THIS STORM WILL BE NEAR... TOBIAS AROUND 1135 AM CDT. 11 MILES WEST OF WILBER AROUND 1150 AM CDT. DORCHESTER AROUND NOON CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. DEWALD
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 16:37 UTC.
2 hail. Local standard time, as filed.
Hail up to golf ball-size was reported near Tobias.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222947, 222948.